How to Treat Morphine Poisoning

Morphine is a very strong painkiller, generally used by doctors when they are treating or operating large open wounds. It is the principle derivative of opium – Morphine sulfate – and is often used as a recreational drug. The problem is that with each intake the tolerance level increases and you have to increase the consumption every time. This can often result in an overdose, and treating it immediately is the only way to stay safe and avoid fatality.

Morphine can also be consumed by the intake of Astramorph, M S Contin and Roxanol.

Symptoms:

Eyes, ears, nose, and throat

Pinpoint pupils

Gastrointestinal system

– Constipation
– Nausea
– Spasms of the stomach or intestinal tract
– Vomiting

Heart and blood vessels

– Low blood pressure
– Weak pulse

Nervous system

– Coma
– Drowsiness
– Possible seizures

Respiratory system

– Difficulty breathing
– Slow and laboured breathing
– Shallow breathing
– No breathing

Skin

– Bluish-coloured fingernails and lips

Instructions

  • 1

    Clear the air passages

    The most important step to treat a morphine overdose case is to ensure that the victim is able to breathe. Make sure that you clear his/her air passage ways and clear vomit from his mouth. The recommended way of doing that is to roll over the victim to the side and pat on his back consecutively.

    Ensure that the tongue does not roll into the mouth. You can use your hand to get it out and or to clean the vomit for that matter.

  • 2

    Get morphine out of the system

    Morphine gradually gets absorbed and you should be quick to get it out of the system. Never try to induce a vomit until you know the treatment and have requisite resources available. To induce the vomit, you can give the victim a saturated salt solution, or put your finger inside his mouth.

    Activated charcoal tablets and commercial laxatives can also be a good way to get morphine excreted out of the body. The best method will be to rush the victim to the hospital and get his stomach washed.

  • 3

    Naloxone is the antidote to morphine. After taking the initial precautionary step and placing the victim on the respirator, Naloxone should be administered intravenously along with glucose and other fluids. It can also be sprayed through nose.

Leave a Reply

Your email address will not be published. Required fields are marked *


nine + = 10